Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 14, NWS Salt Lake City, UT

July 7, 2013Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 7, 2013, 3:56 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2013, 3:56 PM MDT (21:56 UTC)
Expired
Jul 7, 2013, 5:30 PM MDT
In force
94 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 63 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:56 AM MDT, 6 hours earlier.

Area forecast discussion, Jul 7, 9:56 AM MDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
956 AM MDT SUN JUL 7 2013

.SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST
WILL REMAIN SOUTH AND EAST OF UTAH THROUGH TODAY...WITH A MOIST
AND SOMEWHAT UNSTABLE AIRMASS REMAINING OVER THE EASTERN GREAT
BASIN. THE AIRMASS WILL THEN GRADUALLY DRY THROUGH MIDWEEK BEFORE
MOISTURE SPREADS BACK INTO THE AREA FOR THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...UTAH AND SOUTHWEST WYOMING REMAIN ON THE FRINGES OF
BOTH HIGH PRESSURE CENTERED OVER NEW MEXICO AND A PACIFIC TROUGH
CENTERED OVER THE PACIFIC NORTHWEST THIS MORNING. THIS HAS PUT
THE AREA IN A STEADY SOUTHWEST FLOW...WITH WEAK SHORTWAVES MOVING
ACROSS THE AREA ALONG THE SOUTHERN EDGES OF THE TROUGH.

ONE OF THESE SHORTWAVES IS MOVING THROUGH SOUTHERN NEVADA AND
SOUTHWEST UTAH THIS MORNING...INITIATING SHOWERS AND THUNDERSTORMS
NEAR ST. GEORGE AND CEDAR CITY. THIS WAVE IS EXPECTED TO MOVE INTO
THE NORTHERN HALF OF THE CWA TODAY...AND COULD ALLOW FOR SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THE EVENING.
THIS CONVECTIVE ACTIVITY IS ALSO MADE POSSIBLE BY GREATER THAN
NORMAL MOISTURE OVER THE AREA. WHILE THE AIRMASS HAS DRIED
SOMEWHAT COMPARED TO YESTERDAY...WITH SATELLITE IMAGERY AND THE
12Z SLC SOUNDING BOTH INDICATING PRECIPITABLE WATER VALUES AROUND
0.85 INCHES...THIS SHOULD STILL BE PLENTY OF MOISTURE TO ALLOW FOR
DECENT COVERAGE OF CONVECTION...PARTICULARLY SINCE MOST OF THE
DRYING IS IN THE UPPER LEVELS...WITH THE LOW LEVELS REMAINING
MOIST.

DRYING SHOULD CONTINUE ON MONDAY AND TUESDAY...AS A WEAK RIDGE
BUILDS OVER THE INTERMOUNTAIN WEST AND A DRIER WESTERLY FLOW IS
ESTABLISHED IN THE MID LEVELS. MODELS ARE STILL STRUGGLING A BIT
IN THE DETAILS OF WHEN/HOW THIS MOISTURE WILL RETURN IN THE
EXTENDED...SO WILL LOOK TO THE 12Z MODEL RUNS FOR ANY ADDITIONAL
AGREEMENT.

UPDATED THE FORECAST EARLIER TO INCREASE POPS ACROSS THE
SOUTHWEST FOR THIS MORNING...AND INCREASE POPS ACROSS THE NORTH
FOR THIS AFTERNOON AS THE SHORTWAVE MOVES THROUGH THE CWA. WHILE
DECREASED SHEAR AND MOISTURE MAY MAKE SOME OF THESE STORMS LESS
LONG-LIVED THAN YESTERDAY...STILL THINK COVERAGE SHOULD BE GOOD.
OTHERWISE...FORECAST LOOKS TO BE IN GOOD SHAPE AND NO FURTHER
UPDATES ARE ANTICIPATED FOR THIS MORNING.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. SOUTHERLY WINDS ARE EXPECTED TO CONTINUE DURING THE DAYTIME
HOURS. HOWEVER...SHOWERS IN THE VICINITY OF THE TERMINAL WILL LIKELY
RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS DURING THE LATE
AFTERNOON AND EARLY EVENING. THERE IS A 20 PERCENT CHANCE OF A
THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL BETWEEN 22Z AND 03Z.

&&

.FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS UTAH FOR
ONE MORE DAY ALLOWING FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING WETTING RAINS. THE AIRMASS IS EXPECTED TO DRY
OUT GRADUALLY DURING THE FIRST HALF OF THE WEEK AS HIGH PRESSURE
STRENGTHENS ACROSS THE REGION. THIS STRENGTHENING HIGH WILL ALSO
RESULT IN A WARMING TREND AREAWIDE...WITH THUNDERSTORM ACTIVITY
DECREASING...AND BECOMING MORE CONFINED TO THE TERRAIN AS THE WEEK
CONTINUES. BY THURSDAY SOUTHWESTERLY FLOW IS EXPECTED TO INCREASE A
BIT ACROSS SOUTHWEST UTAH...AND COMBINED WITH THE DRY AIRMASS MAY
ALLOW FOR ISOLATED INSTANCES OF CRITICAL FIRE WEATHER CONDITIONS.
MOISTURE IS EXPECTED TO RETURN FROM THE SOUTH LATE IN THE WEEK INTO
NEXT WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 5:36 AM MDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 AM MDT SUN JUL 7 2013

UTZ001>016-019>021-517-518-WYZ021-081230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
536 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
TODAY. GUSTY OUTFLOW WINDS...HAIL AND LOCALLY HEAVY RAIN CAN BE
EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GRADUAL DRYING TREND WILL TAKE PLACE MONDAY THROUGH MIDWEEK.
ALTHOUGH THUNDERSTORMS WILL STILL BE POSSIBLE...THE COVERAGE AND
INTENSITY OF STORMS WILL DECREASE.

TEMPERATURES WILL WARM AS THE WEEK UNFOLDS...WITH TRIPLE DIGIT
READINGS POSSIBLY ACROSS NORTHERN UTAH VALLEY LOCATIONS BY
WEDNESDAY OR THURSDAY...WITH READINGS CLOSE TO 110 DEGREES IN DIXIE.

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BY THURSDAY AS STRONGER
SOUTHWEST FLOW DEVELOPS AND RELATIVE HUMIDITIES REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 7, 2:36 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      3 WNW CAPITOL REEF NP   38.29N 111.26W
07/07/2013                   WAYNE              UT   PARK/FOREST SRVC

            RANGERS AT CAPITOL REEF NATIONAL PARK REPORT FLASH
            FLOODING ON SULPHUR CREEK. THE FLOOD REACHED THE VISITORS
            CENTER AT 225 PM MDT.

&&

ES
Special weather statement, Jul 7, 3:47 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT SUN JUL 7 2013

UTZ005-072315-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
347 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX ELDER AND CENTRAL
TOOELE COUNTIES UNTIL 515 PM MDT...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHEAST
OF MONTELLO TO 21 MILES NORTH OF KNOLLS TO 22 MILES NORTH OF FISH
SPRINGS WILDLIFE REFUGE TO 9 MILES WEST OF FISH SPRINGS WILDLIFE
REFUGE...AND MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
LIGHTNING AND A BRIEF HEAVY RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
   INTERSTATE 80...
   CLIVE...
   DELLE...
   DUGWAY...
   LAKESIDE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4157 11394 4162 11284 4120 11243 4107 11250
      4077 11231 4075 11265 4046 11253 4048 11232
      4041 11231 4046 11234 4044 11250 4035 11255
      4020 11249 4007 11255 4002 11248 3991 11257
      3991 11363 4017 11339 4102 11339
TIME...MOT...LOC 2146Z 266DEG 17KT 4149 11376 4102 11327
          4017 11326 3988 11352

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:23 PM MDTSpecial Weather StatementSLCTooele37 min
Jul 6, 6:26 PM MDTAreal Flood AdvisorySLCDavis2 hr
Jul 6, 7:01 PM MDTSpecial Weather StatementSLCBox Elder, Tooele74 min
Jul 6, 7:53 PM MDTSpecial Weather StatementSLCDavis, Salt Lake82 min
Jul 7, 1:24 PM MDTFlash Flood WarningSLCWayne111 min
Jul 7, 2:11 PM MDTSevere Thunderstorm WarningSLCEmery49 min
Jul 7, 2:42 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery63 min
Jul 7, 3:29 PM MDTAreal Flood AdvisorySLCDavis2 hr
Jul 7, 3:47 PM MDTSpecial Weather StatementSLCTooele88 min
Jul 7, 4:37 PM MDTSpecial Weather StatementSLCGarfield38 min
Jul 7, 4:45 PM MDTSevere Thunderstorm WarningSLCBox Elder90 min
Jul 7, 5:15 PM MDTSpecial Weather StatementSLCDavis, Salt Lake90 min
Jul 7, 5:40 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Jul 7, 5:50 PM MDTSpecial Weather StatementSLCWashington40 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.